MDAI (5,6-methylenedioxy-2-aminoindane; 6,7-dihydro-5H-cyclopenta[f][1,3]benzodioxol-6-amine; ‘sparkle’; ‘mindy’) toxicity : a brief overview and update
Ghodse, Abdol Hamid
Objectives MDAI (5,6-methylenedioxy-2-aminoindane; 6,7-dihydro-5H-cyclopenta[f][1,3]benzodioxol-6-amine; ‘sparkle’; ‘mindy’) is a psychoactive substance, sold primarily over the Internet and in ‘head’ shops as a ‘legal high’. Synthesised and used as a research chemical in the 1990s, MDAI has structural similarities to MDMA and shares its behavioural properties. Recreational use of MDAI appears to have started in Europe around 2007, with a noticeable increase after 2009 in the UK and other countries. Calls to National Poisons Information Services started in 2010, although there were few presentations to Emergency Departments by patients complaining of undesirable physical and psychiatric effects after taking MDAI. Recreational use of this drug has been reported only occasionally by on-line user fora. There is little scientifically-based literature on the pharmacological, physiological, psychopharmacological, toxicological and epidemiological characteristics of this drug. Methods Recent literature (including ‘grey’) was searched to update what is known about MDAI, especially on its toxicity. Results The resultant information is presented, including on the first three UK deaths involving MDAI use in 2011 and 2012. “Serotonin Syndrome” appears to be a possible factor in these fatalities. Conclusion It is vital that any other cases, including non-fatal overdoses, are documented so that a scientific evidence-base can be established for them.